Heavy Snow, Armstrong
- When
- December 3, 2:15 PM CST to December 4, 12:00 AM CST
- Where
- Armstrong forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
A disturbance in the upper atmosphere moving northeast over a cold arctic air mass across the Texas panhandle produced heavy snow. and six inches at Stratford and Spearman.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A disturbance in the upper atmosphere moving northeast over a cold arctic air mass across the Texas panhandle produced heavy snow. Snowfall amounts were reported to be four inches at Lipscomb...Canadian...Panhandle...Amarillo...Canyon...and Claude...four to five inches at Vega...Dumas and Pampa...four to six inches at Borger and Dalhart...five inches at Miami...five to six inches at Perryton and Channing...and six inches at Stratford and Spearman. A forty-eight year old woman was involved in an accident and was critically injured about one mile east of Pampa on U.S. Highway 60 when the pickup truck she was driving went into a skid...slid into a bar ditch on the south side of the roadway and then slammed into a tree. Roads across the Texas panhandle were snow packed and slick...however no roads were officially closed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 3, 4:45 AM CST, 9 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 445 AM CST TUE DEC 03 2002 LATEST SFC ANALYSIS SHOWS INITIAL COLD FRONT WELL SOUTH OF FCST AREA WITH CAA SLOWLY COMMENCING. SRN STREAM CLOSED UPPER LEVEL LOW CURRENTLY OVER EXTRM SRN NV WILL GET EJECTED ESEWD AND OPEN UP TODAY AND TNGT AS NRN STREAM KICKER COMES INTO PHASE. LOTS OF SUBTROPICAL MOISTURE HAS BEEN PULLED NNEWD AHEAD OF THIS UPPER LOW AS IS SEEN ON SATELLITE IMAGERY. ETA/NGM/AVN MODELS TREND OF TAKING A DECIDED TURN TOWARDS WETTER AND COLDER THAT INITIALLY SHOWED UP 2 RUNS AGO CONTINUES WITH CURRENT 00Z RUN. FCST SOUNDINGS GO BELOW ZERO FROM 850 MB ON UP MOST ZNS EXCEPT EXTRM SERN TX PNHDL BY THIS AFTN. HAVE INCREASED POPS ALL SECTIONS FIRST 2 PERIODS BASED ON RADAR TRENDS AND SLIGHTLY FURTHER TRACK THE UPPER LOW IS TAKING. HAVE KEPT PRECIP TYPE ALL SNOW OK PNHDL...AND STARTED OUT AS RAIN TX PNHDL... CHANGING OVER TO SNOW THIS AFTN WITH A MIX SERN TX PNHDL. BIG DILEMMA IS HOW MUCH SNOW WILL ACTUALLY ACCUMULATE. GROUND TEMPS STILL KIND OF WARM AND MOST AMOUNTS SHOULD BE LIGHT...HEAVIEST EXPECTED IN SERN HALF OF FCST AREA. WITH SO MUCH UNCERTAINTY REMAINING STILL WITH REGARDS TO SNOWFALL ACCUMULATION AND ATTENDANT QPF AMOUNTS...HAVE DECIDED NOT TO ISSUE ANY HIGHLIGHTS THIS PCKG AND LET LATER SHIFT EVALUATE AS EVENT UNFOLDS BETTER. SOME LOCATIONS MAY GET INTO ADVISORY CRITERIA BY 2ND PERIOD BUT EXACTLY WHERE AND WHEN IS IN DOUBT. PLAN ON MENTIONING UP TO AN INCH MOST SECTIONS FIRST TWO PERIODS. THE UPPER LOW IS PROGRESSIVE IN NATURE WITH ITS AXIS EXPECTED TO BE E OF FCST AREA BY EARLY WED MORNING. HAVE RETAINED THE 20 POPS SERN TX PNHDL FOR MORNING HRS WED BUT THAT IS ALL. STILL COLD TEMPS WITH RESIDUAL CLOUD COVER EXPECTED. COLD SFC HIGH WILL BUILD SSEWD INTO ERN SECTIONS OF FCST AREA BY EARLY THU. SOME MODERATION IN TEMPS SEEN FOR THU AND FRI BEFORE ANOTHER COLD FRONT AFFECTS THE AREA FOR THE UPCOMING WEEKEND. MEDIUM RANGE MODELS DIFFER ON THE SPECIFICS THAT FAR OUT AND ONLY PLAN ON SOME TWEEKS HERE AND THERE BEYOND WEDNESDAY. THANKS KOUN FOR COORDINATION. ALL PRODUCTS WILL BE LATE DUE TO SEVERAL GRID ADJUSMTNETS FIRST 36 HRS. PRELIM VALUES FOLLOW. FCSTID = 02 AMARILLO 35 24 36 22 / 90 70 00 00 BEAVER 37 22 33 19 / 60 50 00 00 BOISE CITY 37 21 33 16 / 60 50 00 00 BORGER 35 24 35 20 / 80 60 00 00 BOYS RANCH 35 23 35 19 / 90 70 00 00 CANYON 36 24 36 22 / 90 70 00 00 CLARENDON 37 24 37 24 / 90 70 10 00 DALHART 35 22 34 19 / 80 60 00 00 GUYMON 37 22 33 18 / 60 50 00 00 HEREFORD 37 24 37 22 / 90 70 00 00 LIPSCOMB 35 24 34 20 / 80 60 00 00 SHAMROCK 37 25 36 24 / 90 70 20 00 WELLINGTON 38 25 37 25 / 90 70 20 00 .AMA... TX...NONE. OK...NONE. ANDRADE
OKZ001>003-TXZ001>020-041200- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CST TUE DEC 3 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... AN UPPER-LEVEL STORM SYSTEM WILL MOVE INTO WEST TEXAS THIS AFTERNOON WITH LIGHT TO MODERATE SNOWFALL OCCURRING OVER MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. SNOWFALL ACCUMULATIONS OVER THE NORTHERN TEXAS PANHANDLE AND OKLAHOMA PANHANDLE WILL RANGE FROM ONE TO THREE INCHES. LIGHT SNOW WILL OCCUR ACROSS THE SOUTHWESTERN AND SOUTHCENTRAL TEXAS PANHANDLE. A MIX OF SNOWFALL...FREEZING RAIN AND SLEET WILL OCCUR OVER THE SOUTHEASTERN TEXAS PANHANDLE. ACCUMULATIONS WILL BE AROUND AN INCH ACROSS THE SOUTHERN TEXAS PANHANDLE WITH UP TO TWO INCHES IN A FEW SPOTS. NO HAZARDOUS WEATHER...HOWEVER...IS EXPECTED AT THIS TIME. .SPOTTER ACTIVATION CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE LIKELY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. CB
The national radar mosaic for the moment the first event began.
16 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324619, 5324620, 5324621, 5324622, 5324623, 5324624, 5324625, 5324626, 5324627, 5324628, 5324629, 5324630, 5324631, 5324632, 5324633, 5324634.